Utah, 2008Drought in Utah, January 1 to 31, 2008
January 1 to 31, 2008 · NWS GJT · 7 events in 7 counties and zones
The effects of long term drought continued across eastern Utah despite a number of weather systems producing significant precipitation across the area.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The effects of long term drought continued across eastern Utah despite a number of weather systems producing significant precipitation across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 3:34 PM MST, 8 hours 26 minutes earlier.
Area forecast discussion, Dec 31, 3:34 PM MST, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
334 PM MST MON DEC 31 2007
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
NORTHWEST FLOW CONTINUES OVERHEAD AS THE TROUGH MOVES WELL TO OUR
EAST. THE STRONGER WINDS ALOFT WILL SLOWLY SLIDE EAST OVERNIGHT...
WITH THE STRONGEST 500 MB WINDS MOVING OVERHEAD AROUND MIDNIGHT
UNTIL 3 AM. IR SATELLITE IMAGERY CONTINUES TO SHOW AREAS OF CLOUD
TOP ENHANCEMENT ALONG THE DIVIDE. ENOUGH FLOW CREATING OROGRAPHIC
PRECIP THIS EVENING TO INCREASE POPS SLIGHTLY FOR CERTAIN CENTRAL
MOUNTAIN LOCATIONS ALONG THE DIVIDE AND THEN TAPPER DOWNWARD
OVERNIGHT...WITH LIGHT ACCUMULATIONS IF ANY. SKIES WILL BE MOSTLY
CLEAR FOR MANY LOCATIONS IN EASTERN UT AND WESTERN PORTION OF CO WITH
PARTLY CLOUDY TO MOSTLY CLOUDY SKIES OVER THE CENTRAL AND NORTHERN
MOUNTAINS. LOCATIONS UNDER THE CLEAR SKIES WILL SEE COLD TEMPERATURES
TONIGHT WITH GOOD RADIATIONAL COOLING. EXPECT PATCHY FOG IN SOME OF
THE NORTHERN VALLEYS INCLUDING THE YAMPA RIVER BASIN AND EASTERN
UINTA...ADDED PATCHY FOG OVERNIGHT AND EARLY TUESDAY MORNING FOR
THESE AREAS.
A MORE STABLE AND DRY AIRMASS MOVES OVER THE REGION AS A RIDGE OF
HIGH PRESSURE BUILDS AND TRACKS EAST TUESDAY AND TUESDAY NIGHT.
THIS WILL LIMIT CLOUD DEVELOPMENT AND ELIMINATE PRECIP CHANCES.
TEMPERATURES SHOULD WARM BUT BE LIMITED IN VALLEY LOCATIONS AS
STRONG VALLEY INVERSIONS SILL FORM. KEPT VALLEY LOCATIONS BELOW
GUIDANCE WITH ONLY MINOR TWEAKS TO THE FORECAST. A WEAK SUBTROPICAL
DISTURBANCE ENTERS THE PICTURE FOR THE SOUTHERN COUNTIES. THIS
FEATURE WILL SKIRT THE SOUTHERN UT AND CO BORDER AND INCREASE MID
AND UPPER LEVEL MOISTURE ENOUGH TO INCREASE CLOUD COVER SLIGHTLY ON
WEDNESDAY. PRECIPITATION SHOULD REMAIN SOUTH OF THE CWA.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
UPPER RIDGE SHIFTING EAST OF OUR AREA WEDNESDAY NIGHT...WITH
SOUTHWEST FLOW ALOFT PREVAILING OVER THE AREA INTO SATURDAY.
A WEAK DISTURBANCE EMBEDDED IN THE FLOW WILL PRODUCE SOME CLOUDS
ACROSS OUR AREA WEDNESDAY NIGHT AND THURSDAY...AND PERHAPS EVEN A
FEW SNOW FLURRIES OVER THE SOUTHWEST SAN JUAN MOUNTAINS...CURRENTLY
NOT ADDRESSED IN OUR GRIDS AND ONLY SEEN AS A MINIMAL THREAT AT THIS
TIME. THIS IS FOLLOWED BY ANOTHER SHORTWAVE AND MORE MOISTURE FOR AT
LEAST AREAS OF SNOW LATE THURSDAY NIGHT AND FRIDAY...AND POSSIBLY
EVEN SOME RAIN IN THE LOWER ELEVATIONS FRIDAY WHERE INVERSIONS ARE
NOT STRONG. THE MODELS ARE CONSISTENT BRINGING THE NEXT PACIFIC
TROUGH AND UPPER LOW INLAND SATURDAY...WITH THE FIRST BURST OF ENERGY
ROUNDING THE BOTTOM OF THE TROUGH INTO OUR CWA FOR SATURDAY AND
SATURDAY NIGHT AND INTO EARLY SUNDAY FOR A GOOD SHOT OF SNOW
ESPECIALLY IN THE MOUNTAINS. A LULL IN THE ACTIVITY IS EXPECTED FOR
MIDDAY SUNDAY. THEN THE NEXT BULK OF ENERGY WITH THE STORM SYSTEM
WILL BE ASSOCIATED WITH THE MAIN TROUGH AXIS AND LOOKS TO ARRIVE INTO
OUR AREA LATE SUNDAY NIGHT AND LINGER THROUGH MONDAY. THIS SECOND
BATCH OF ENERGY AND MOISTURE SHOULD BRING THE MOST SIGNIFICANT
SNOWFALL OF THE FORECAST PERIOD TO OUR MOUNTAINS AND SOME LOWER
ELEVATION AREAS. EXPECT THAT WINTER STORM WARNINGS AND SNOW
ADVISORIES WILL LIKELY BE NEEDED FOR THE UPCOMING WEEKEND...AS THIS
NEXT SIGNIFICANT WINTER STORM SYSTEM SHOULD PRODUCE A MORE
WIDESPREAD PRECIPITATION EVENT OVER OUR ENTIRE CWA THAN THE STORM
SYSTEM FROM THE PAST COUPLE OF DAYS. HOWEVER...DO NOT EXPECT WINDS
TO BE AS MUCH OF A FACTOR WITH THE NEXT STORM AS WAS THE CASE WITH
THE MOST RECENT STORM SYSTEM.
TEMPERATURES WILL BE A BIT TRICKY TO FORECAST FOR THE LOWER
ELEVATIONS AND VALLEYS DUE TO ANTICIPATED INVERSIONS. THE HIGHER
ELEVATIONS CAN EXPECT RELATIVELY MILD TEMPERATURES THURSDAY AND
FRIDAY...WITH MAXIMUMS IN THE 30S AND EVEN INTO THE MID 40S AT
SOME LOCATIONS. THEN THE WEEKEND STORM WILL INTRODUCE COLDER AIR
BACK INTO THE REGION...AND PROBABLY OVERTURN THE INVERSIONS AT LOWER
ELEVATIONS FOR MORE DIFFICULTY IN FORECASTING THE TEMPERATURES.
&&
AVIATION...LOCAL AREAS OF MVFR AND IFR CEILINGS AND VISIBILITY IN
SNOW SHOWERS OVER THE HIGHER MOUNTAINS OF WESTERN COLORADO MAINLY
ALONG THE DIVIDE WILL CONTINUE TO GRADUALLY DECREASE IN AREAL
COVERAGE THIS EVENING. GUSTY NORTHWEST WINDS WILL CAUSE SOME
BLOWING SNOW ACROSS HIGH EXPOSED TERRAIN LOCALLY REDUCING VISIBILITY.
EXPECT SOME REDUCED VISIBILITY DUE TO AREAS OF FOG IN THE UINTA
BASIN AND YAMPA RIVER BASIN TONIGHT AND EARLY TUESDAY MORNING. VFR TO
PREVAIL THROUGHOUT THE AREA TUESDAY EXCEPT FOR SOME REDUCED VIS FROM
FOG AND HAZE IN THE SOME OF THE CENTRAL AND NORTHERN VALLEYS AND
BASINS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
&&
SHORT TERM.....AS
LONG TERM......JRP
AVIATION.......AS
Hazardous weather outlook, Dec 31, 5:45 AM MST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST MON DEC 31 2007
COZ001>014-017>023-UTZ022>025-027>029-011245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST MON DEC 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF SNOW WILL CONTINUE OVER THE HIGHER MOUNTAINS OF WESTERN
COLORADO THIS MORNING...DECREASING TO SCATTERED SHOWERS THIS
AFTERNOON. LOCAL ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE ACROSS
NORTHWEST FACING SLOPES...MAINLY NEAR THE CONTINENTAL DIVIDE.
LOCAL AREAS OF SNOW WILL OCCUR NEAR THE CONTINENTAL DIVIDE THIS
EVENING WITH NO ADDITIONAL ACCUMULATION EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE OF SNOWFALL ACROSS EASTERN UTAH AND WESTERN
COLORADO FRIDAY THROUGH SUNDAY AS SERIES OF WEATHER SYSTEMS AFFECT
THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
TGJT
Drought, Eastern Uinta Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Drought conditions continued from December into Janurary. Moderate to severe drought continued to plague the mountains of northeast Utah despite a number of weather systems producing significant snowfall across the area. For a continuation on this drought situation see the February 2008 Storm Data publication.
Drought, Eastern Uinta Basin
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Drought conditions continued from December into January. Moderate drought prevailed through the month despite a number of weather systems producing snowfall across the area. For a continuation on this drought situation see the February 2008 Storm Data publication.
Drought, Tavaputs Plateau
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Drought conditions continued from December into January. Abnormally dry to moderate drought persisted through the month despite a number of weather systems producing snowfall across the area. For a continuation on this drought situation see the February 2008 Storm Data publication.
Drought, Grand Flat and Arches
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Drought conditions continued from December into January. Abnormally dry to moderate drought conditions persisted through the month despite a number of weather systems producing snowfall across the area. For a continuation on this drought situation see the February 2008 Storm Data publication.
Drought, Canyonlands / Natural Bridges
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Drought conditions continued from December into January. A number of weather systems brought significant precipitation to the area and some improvement was noted during the month as severe drought conditions over far southwest San Juan County diminished. However, moderate drought conditions prevailed through the month. For a continuation on this drought situation see the February 2008 Storm Data publication.
Drought, Southeast Utah
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Drought conditions continued from December into January. Abnormally dry to moderate drought conditions persisted for the majority of the area through the month despite a number of weather systems producing rain and snow. For a continuation on this drought situation see the February 2008 Storm Data publication.
Drought, La Sal & Abajo Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Drought conditions continued from December into January. Abnormally dry to moderate drought conditions persisted for the majority of the area through the month despite a number of weather systems producing significant snowfall. For a continuation on this drought situation see the February 2008 Storm Data publication.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and High Wind in Washington, January 1, 20082 deaths · $50,000 · 70 kt wind · 5 events
- Winter Storm in Indiana, January 1 to 2, 20082 deaths · 2 injured · 9 events
- Winter Storm in Indiana, January 1 to 2, 20082 deaths · 10 events
- Winter Storm in Ohio, January 1 to 2, 2008$850,000 · 8 events
- Winter Storm in Pennsylvania, January 1 to 2, 2008$460,000 · 3 events
- Winter Storm in Vermont, January 1 to 2, 2008$70,000 · 10 events
- High Wind in California, January 1, 2008$100,000 · 57 kt wind · 2 events
- Drought in Alabama, January 1 to 31, 200839 events
- Winter Storm in New York, January 1 to 2, 2008$40,000 · 6 events
- Drought in North Carolina, January 1 to 31, 200834 events
- Winter Weather in Vermont, January 1 to 2, 2008$30,000 · 6 events
- Heavy Snow and Winter Weather in New York, January 1 to 2, 200828 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75310, 75311, 75312, 75313, 75314, 75315, 75316.